Alert archive / Tennessee / Flash Flood Warnings in 2016

Flash Flood Warning 94, NWS Memphis, TN

June 15, 2016Henry County, Obion County, Weakley County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 15, 2016, 3:21 PM CDT for Henry County, Obion County, Weakley County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 3:21 PM CDT (20:21 UTC)
Expired
Jun 15, 2016, 6:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Henry County, TN, Obion County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 81 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WGUS54 KMEG 152021
FFWMEG
TNC079-131-183-152315-
/O.NEW.KMEG.FF.W.0094.160615T2021Z-160615T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WEAKLEY COUNTY IN WEST TENNESSEE...
  NORTHEASTERN OBION COUNTY IN WEST TENNESSEE...
  HENRY COUNTY IN WEST TENNESSEE...

* UNTIL 615 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH VERY HEAVY RAIN FROM WEST OF UNION CITY...TO
  EAST OF DRESDEN...TO SOUTHEAST OF PARIS. ONE TO TWO INCHES OF RAIN
  HAS OCCURRED SINCE 215 PM. SHOWERS AND THUNDERSTORMS WILL PRODUCE
  AN ADDITIONAL 1 TO 3 INCHES OF RAIN. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MARTIN...UNION CITY...PARIS...FULTON...DRESDEN...SOUTH FULTON...
  GLEASON...TROY...COTTAGE GROVE...LATHAM...CLAYTON...PALMERSVILLE...
  ROUTON...PURYEAR...HENRY...HORNBEAK...WOODLAND MILLS...RIVES...
  MOFFATT AND MATHENY GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3649 8809 3618 8817 3618 8861 3633 8879
      3631 8932 3650 8929

$$
2 follow-up statements
347 
WGUS74 KMEG 152119
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
419 PM CDT WED JUN 15 2016

TNC079-131-183-152315-
/O.CON.KMEG.FF.W.0094.000000T0000Z-160615T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEAKLEY TN-OBION TN-HENRY TN-
419 PM CDT WED JUN 15 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHERN WEAKLEY...NORTHEASTERN OBION AND HENRY COUNTIES...

AT 419 PM CDT...RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS OCCURRED
OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN
ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MARTIN...UNION CITY...PARIS...FULTON...DRESDEN...SOUTH FULTON...
GLEASON...TROY...COTTAGE GROVE...LATHAM...CLAYTON...PALMERSVILLE...
ROUTON...PURYEAR...HENRY...HORNBEAK...WOODLAND MILLS...RIVES...
MOFFATT AND MATHENY GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3649 8809 3618 8817 3618 8861 3633 8879
      3631 8932 3650 8929

$$
TLSJR
771 
WGUS74 KMEG 152303
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
603 PM CDT WED JUN 15 2016

TNC079-131-183-152312-
/O.CAN.KMEG.FF.W.0094.000000T0000Z-160615T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEAKLEY TN-OBION TN-HENRY TN-
603 PM CDT WED JUN 15 2016

...THE FLASH FLOOD WARNING FOR NORTHERN WEAKLEY...NORTHEASTERN OBION
AND HENRY COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS MOVED OUT OF THE AREA...AND FLOODING IS NO LONGER
EXPECTED TO POSE A THREAT.

LAT...LON 3649 8809 3618 8817 3618 8861 3633 8879
      3631 8932 3650 8929

$$
TLSJR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 1:10 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 15, 1:10 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
110 PM CDT WED JUN 15 2016

.UPDATE...
The heat advisory was expanded due to temperatures nearing and exceeding
advisory criteria in some counties just outside of the old advisory.
As of 1PM heat index values have range from 105-109 degrees in the
western portions of the CWA. A severe thunderstorm watch has also
been issued for West Tennessee, the Missouri Bootheel, and
Mississippi County in Eastern Arkansas. Storms have already begun
to form in Southern Missouri and will continue to push south into
our region where a unstable environment exists. Latest
observations depict CAPE values exceeding 5000 j/kg with surface
dewpoints in the mid to upper 70s. The main threat with storms
today will be severe straight line winds and large hail.

&&

.PREV DISCUSSION... /issued 1223 PM CDT WED JUN 15 2016/

DISCUSSION...
Updated for 18z aviation discussion.

PREV DISCUSSION... /issued 949 AM CDT WED JUN 15 2016/

UPDATE...
Main threat today continues to be oppressive heat with heat index
values expected to top out between 104 and 107 degrees this
evening. As of 9AM, temperatures already range from the mid 80s
in the western portions of Mid-South where low level clouds have
cleared to the upper 70s where cloud cover still exists. Cloud
cover will continue to exit the Mid-South allowing for
temperatures to continue to rise areawide. Short-term models
still agree on the development of scattered thunderstorms
associated with a weak mid-level shortwave moving through the
region later this evening. The best chances of strong storms still
remain in NW Tennessee.

PREV DISCUSSION... /issued 646 AM CDT WED JUN 15 2016/

UPDATE...
Updated for 12Z Aviation Discussion below.

PREV DISCUSSION... /issued 529 AM CDT WED JUN 15 2016/

DISCUSSION...00Z Upper air analysis along with Water Vapor
Satellite trends indicate a upper level trough axis extending
across the plains early this morning. A subtle but weak shortwave
trough over portions of North/Central Mississippi is producing a
few isolated/scattered rain showers, mainly southeast of the
forecast area into Central Alabama. As of 4 AM CDT, temperatures
across the Mid-South remain quite warm with middle 70s to around
80 degrees along and west of the Mississippi River and lower 70s
towards the Tennessee River. In addition, a very humid airmass
remains in place with middle to perhaps upper 70 dewpoints near
the Mississippi River. Heat concerns through at least Thursday
evening along with strong to severe thunderstorm potential remain
the predominant concerns in this morning's forecast issuance.

00Z upper air sounding from KLZK yesterday evening indicated a
capping inversion around 850 MB as a upper level ridge over the
Southern Plains has built into southwest portions of the Lower
Mississippi Valley. Infrared/11-3.9 micron satellite trends have
indicated the development of low stratus across portions of the
forecast area this morning due to the very moist airmass in place
across the region. Latest short term model guidance indicates a
potential for a subtle mid level shortwave trough to move along
the eastern periphery of the upper level ridge axis later this
afternoon into this evening. Models have been struggling overnight
with convective initiation and have leaned toward afternoon
development until short term trends suggest otherwise.

At this time, think the best convective chances will be across
Northwest Tennessee and along the Tennessee River where shear will
be marginally sufficient for some quasi-organization. Instability
will remain very high and model soundings suggest damaging winds
will be the primary severe thunderstorm threat along with
localized heavy rainfall and possible flash flooding due to
precipitable water values remaining at or above 2 inches.

The very humid airmass already in place across the Mid-South combined
with very hot temperatures in the middle 90s along and west of the
Mississippi River is expected to result in heat index values
between 104 to 107 degrees this afternoon. In addition, temperatures
are expected to reach into the upper 90s across the above
mentioned areas on Thursday. As a result, have issued a Heat
Advisory from Noon today through early Thursday evening. Later
shifts will continue to monitor trends for the potential areal
expansion of the Heat Advisory especially on Thursday and possibly
for southern sections of the forecast area on Friday.

Models indicate a cold front will drop from the Middle Mississippi
and Ohio valleys into the Lower Mississippi Valley late Thursday
night into Friday. Still carrying isolated pops for the time being
but may need to raise rain chances upward accordingly if trends
suggest better coverage. A couple of strong to severe
thunderstorms may be possible during this time frame.

High pressure will build in across the area this weekend through
early next week, resulting in slightly cooler temperatures and
lower surface dewpoints in the 60s, and mainly rain free weather.

CJC

.AVIATION...
18Z TAFs

Conditions during the first half of the period will flirt with
MVFR/VFR cigs and tempo IFR VSBY as expected broken line of storms
pass through the sites. Otherwise conditions will improve to VFR
during the latter half...with light fog possible at MKL. Southwest
winds at 8-12 kts...with higher/variable gusts during storms. Winds
will diminish some overnight...turning more westerly late.

JAB

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Thursday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 7 PM CDT Thursday for Dunklin-Pemiscot.

MS...Heat Advisory until 7 PM CDT Thursday for Coahoma-DeSoto-
     Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
     Yalobusha.

TN...Heat Advisory until 7 PM CDT Thursday for Crockett-Dyer-Fayette-
     Gibson-Haywood-Lake-Lauderdale-Madison-Obion-Shelby-Tipton-
     Weakley.

&&
Hazardous weather outlook, Jun 15, 12:05 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1205 PM CDT WED JUN 15 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161915-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1205 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH AND EAST OF
A JONESBORO ARKANSAS TO A BOONEVILLE MISSISSIPPI LINE. DAMAGING
WINDS IS THE PRIMARY THREAT. LOCALIZED HEAVY RAINFALL AND FLASH
FLOODING IS ALSO POSSIBLE.

A HEAT ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF A DRESDEN
TENNESEE TO A COFFEEVILLE MISSISSIPPI LINE INTO TONIGHT AS HEAT
INDEX VALUES WILL REACH OR EXCEED 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY IS EXPECTED TO REMAIN IN EFFECT ACROSS WESTERN
AREAS OF THE MIDSOUTH AT LEAST THROUGH THURSDAY EVENING WHERE
HEAT INDEX VALUES WILL AVERAGE BETWEEN 105 TO 109 DEGREES.

A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE LATE
THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT SLOWLY MOVES INTO THE
LOWER MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING
IN SUPPORT OF SEVERE WEATHER OPERATIONS.

JAB

In the hours before

Special weather statement, Jun 15, 1:22 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
122 PM CDT WED JUN 15 2016

MOZ113-151845-
DUNKLIN MO-
122 PM CDT WED JUN 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 145 PM CDT FOR...

NORTHEASTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

AT 122 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BERNIE...MOVING
NORTHEAST AT 55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN DUNKLIN COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3663 8996 3655 8996 3651 9022 3654 9021
      3655 9019 3657 9018 3659 9019 3660 9016
      3661 9017 3662 9016 3663 9016 3662 9015
      3663 9015
TIME...MOT...LOC 1822Z 242DEG 49KT 3666 9004
Special weather statement, Jun 15, 1:39 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
139 PM CDT WED JUN 15 2016

MOZ113-151915-
DUNKLIN MO-
139 PM CDT WED JUN 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...

NORTHEASTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

AT 139 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER MALDEN...MOVING
EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN DUNKLIN COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3663 8996 3655 8995 3653 8996 3647 8996
      3657 9019 3659 9019 3660 9016 3661 9017
      3662 9016 3663 9016 3662 9015 3663 9015
TIME...MOT...LOC 1839Z 282DEG 29KT 3661 8999
Special weather statement, Jun 15, 2:09 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT WED JUN 15 2016

TNZ002>004-022-152000-
WEAKLEY TN-BENTON TN-HENRY TN-OBION TN-
209 PM CDT WED JUN 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

NORTHERN WEAKLEY COUNTY IN WEST TENNESSEE...
NORTH CENTRAL BENTON COUNTY IN WEST TENNESSEE...
NORTHERN HENRY COUNTY IN WEST TENNESSEE...
NORTHEASTERN OBION COUNTY IN WEST TENNESSEE...

AT 209 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR LATHAM...OR NEAR FULTON...MOVING EAST AT 35 MPH.

${REPORT2}

PEOPLE IN NORTHERN WEAKLEY...NORTH CENTRAL BENTON...NORTHERN HENRY
AND NORTHEASTERN OBION COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3628 8909 3650 8908 3650 8806 3644 8806
      3636 8799
TIME...MOT...LOC 1909Z 269DEG 32KT 3651 8876

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:08 AM CDTHeat AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more60 hr
Jun 15, 2:09 PM CDTSpecial Weather StatementMEGWeakley51 min
Jun 15, 2:18 PM CDTSevere Thunderstorm WarningMEGBenton, Henry, Weakley42 min
Jun 15, 2:31 PM CDTSevere Thunderstorm WarningMEGLake, Obion, Weakley29 min
Jun 15, 2:48 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry, Weakley57 min
Jun 15, 2:54 PM CDTSevere Thunderstorm WarningMEGLake, Obion, Weakley66 min
Jun 15, 3:38 PM CDTSpecial Weather StatementMEGBenton, Carroll, Henry52 min
Jun 15, 3:54 PM CDTSevere Thunderstorm WarningMEGLake, Obion66 min
Jun 15, 4:00 PM CDTSpecial Weather StatementMEGDecatur45 min
Jun 15, 4:15 PM CDTSevere Thunderstorm WarningMEGBenton, Decatur, Hardin30 min
Jun 15, 5:55 PM CDTSevere Thunderstorm WarningMEGDyer, Obion35 min

Nearby

Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.